Alert archive / Illinois / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 73, NWS Lincoln, IL

May 25, 1996Moultrie County, Shelby County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 25, 1996, 8:28 PM CDT for Moultrie County, Shelby County, Illinois. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 25, 1996, 8:28 PM CDT (01:28 UTC)
Expired
May 25, 1996, 9:15 PM CDT
In force
47 min
Issued by
NWS Lincoln, IL
Area
Whole counties

Counties Moultrie County, IL, Shelby County, IL

The radar

The Lincoln radar (KILX), 88 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.5 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 1996-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 1996-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
821 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 260128
SVRSPI
ILC139-173-260215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
828 PM CDT SAT MAY 25 1996

THE NATIONAL WEATHER SERVICE IN LINCOLN IL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 915 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN EAST CENTRAL ILLINOIS

   ...SOUTHERN MOULTRIE COUNTY

IN CENTRAL ILLINOIS

   ...SHELBY COUNTY
 
AT 825 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM LOCATED
NEAR ASSUMPTION.

THE STORM WAS MOVING TO THE EAST AT 35 MPH AND SHOULD MOVE THROUGH
THE FOLLOWING TOWNS...SHELBYVILLE...WINDSOR AND SULLIVAN.

TAKE SHELTER IN A SUBSTANTIAL BUILDING. STAY AWAY FROM WINDOWS AND
ST`AY OFF OF TELEPHONES. REMEMBER...A SEVERE THUNDERSTORM MAY PRODUCE
A TORNADO AT ANY TIME.

$$

BYRD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:21 PM CDT, 6 hours 7 minutes earlier.

Area forecast discussion, May 25, 2:21 PM CDT, 6 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
220 PM CDT SAT MAY 25 1996

AS OF 1900Z...88D INDICATED SOME RW ACTIVITY OVR NC MO WHICH WAS
MOVG TO THE NE.  SOME OF THIS PCPN WILL REACH OUR NWRN COUNTIES...
KNOX...FULTON...STARK AFTER 21Z.

WW #433 HAS BEEN ISSUED FOR SPI AREA TIL 01Z...THO BELIEVE TRW
ACTIVITY WILL NOT REACH AREA TILL LATE THIS AFTERNOON OR EVEN
EARLY THIS EVENING AS S/W MOVS INTO THE AREA.  THE PCPN WILL CONT
OVERNIGHT.

TEMPS SHOULD DROP INTO THE MID TO UPPER 50S OVERNIGHT WITH HIGHS
TOMORROW IN THE UPPER 60S AND 70S.

PIA    57/70  76
SPI    58/74  76
DEC    57/74  66
CMI    56/73  66
SE IL  58/78  56

BYRD

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:38 PM CDTSevere Thunderstorm WarningILXChristian, Sangamon67 min
May 25, 9:05 PM CDTSevere Thunderstorm WarningILXEffingham25 min
May 25, 9:10 PM CDTSevere Thunderstorm WarningILXClay65 min
May 25, 9:15 PM CDTSevere Thunderstorm WarningILXColes, Cumberland45 min
May 25, 9:37 PM CDTSevere Thunderstorm WarningILXRichland38 min
May 25, 10:13 PM CDTSevere Thunderstorm WarningILXLawrence, Richland62 min
May 26, 2:14 AM CDTSevere Thunderstorm WarningILXChristian61 min
May 26, 3:23 PM CDTSevere Thunderstorm WarningILXClay32 min
May 26, 3:53 PM CDTSevere Thunderstorm WarningILXClay, Richland37 min
May 26, 4:01 PM CDTTornado WarningILXLawrence44 min
May 26, 5:05 PM CDTTornado WarningILXJasper25 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.